Pennsylvania, 2022

Flash Flooding in Pennsylvania, September 6, 2022

September 6, 2022 · NWS PHI · 5 events in 3 counties and zones

Low pressure moving eastward through the region brought heavy rain to southeastern Pennsylvania on the morning of September 6. Rainfall totals ranged from 2 to 5 inches in much of the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

Low pressure moving eastward through the region brought heavy rain to southeastern Pennsylvania on the morning of September 6. Rainfall totals ranged from 2 to 5 inches in much of the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Sep 6, 5:51 AM EST, 9 minutes earlier.

Area forecast discussion, Sep 6, 5:51 AM EST, 9 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
651 AM EDT Tue Sep 6 2022

.SYNOPSIS...
High pressure remains anchored over eastern Canada through the
middle of this week. Low pressure tracks along a stationary
boundary over the area today, and then the front slides offshore
tonight. Another area of low pressure tracks along that front
tonight through Wednesday. A cold front passes through Wednesday
night, and then high pressure builds over the area into the
weekend before moving offshore early in the new week. Another
frontal boundary approaches thereafter.

&&

.NEAR TERM /THROUGH TONIGHT/...

For the 7AM Update, heavy rain is right on the doorstep of the
I-95 corridor and should push further east as the morning goes
on. The forecast remains on track overall, and rainfall rates
are picking up.

Showers with some embedded pockets of heavy rain continue to
push through eastern PA this morning. The latest surface
analysis still has the stalled frontal boundary snaking its way
through our region, located near I-95 in North Jersey extending
down through SE PA. A very moist atmosphere remains in place,
with the 00z KIAD sounding showing saturation through the low
and mid levels of the atmosphere. PWATs from the 00z sounding
were measured to be 2.1 inches, which would would be in the
90-95th Percentile for this time of year. 07z mesoanalysis has a
tongue of increased PWATs over central VA and Maryland
beginning to move into our SE PA and E PA zones.

Aloft, we have a 500 mb trough swinging in from Ontario/Quebec,
with relatively strong PVA over the region. This will result in
surface cyclogenesis over Northern Maryland. In addition, a
modest 250 mb jet streak around 70-80 kt will be positioned over
our region through the late morning and early afternoon. In
conjunction with PVA, sufficient synoptic lift is present in
addition to the deep atmospheric moisture, setting us up for an
active day.

The latest high-res guidance continues to hint at two rainfall
maxima over our region. The first is over the Lehigh Valley and
Poconos, extending into northern NJ, which is in the vicinity of
the stalled frontal boundary. The second maximum is down near
the Philadelphia metropolitan area and/or near South Jersey.
This area is in the vicinity of where the surface low will
slowly track through the day. Confidence remains low on exact
amounts but the general thinking is that a general 1-3 inches of
rain is expected to fall, with locally higher amounts possible
especially in the areas mentioned above. Due to this, we have
added Cumberland, Atlantic, and Cape May County to the Flood
Watch. The entire area remains in a SLIGHT risk in the Excessive
Rainfall Outlook issued by the WPC.

By the late afternoon/early evening, the heaviest rain should
be out of the area. The surface low will move off the coast by
tonight, though it will linger just offshore of SE NJ. Scattered
showers and maybe a few more heavy downpours could move through
overnight, mainly from the I-95 corridor on east.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
Low pressure meanders off the New Jersey coast on Wednesday as
an upper trough lies west of the Appalachians. Bands of precip
will rotate around the low back towards the Mainland, keeping
showers likely in the forecast through most of the day. As that
trough pivots through the region in the afternoon and evening,
some shortwave energy will pass through with it, and isolated
thunderstorms are possible with its passage.

Low pressure offshore moves out to sea Wednesday night as a
cold front works its way through the region. Showers taper off,
but it will take some time for drier air to filter into the
region. As such, patchy fog may develop Wednesday night.

The front will push offshore on Thursday, but winds will keep a
north-northeast component to them as high pressure continues to
build in from the north and west. Surface dew points drop off a
bit during the day, generally falling from the low to mid 60s
to the upper 50s/low 60s. Temperatures rise a bit compared to
Wednesday, and should be either at or just shy of normal levels.

Clear and cool Thursday night with lows in the 50s and low 60s.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
High pressure builds in from the north on Friday and will pass
nearly overhead on Saturday before moving offshore on Sunday.
Temperatures gradually rise into the weekend and will end up
being several degrees above normal, with highs getting into the
low to mid 80s Saturday and Sunday. Humidity levels will begin
to creep back up to over the weekend as return flow sets up
behind the departing high, and surface dew points rise back into
the lower 60s. Conditions will be dry through Saturday and into
most of Sunday.

High pressure will become anchored somewhere offshore Sunday
and Monday, but there are timing and placement differences
between the GFS/ECMWF/Canadian. The issue with this is that an
upper trough and surface cold front approach from the west, and
its progression will be highly dependent on the placement of the
high. The closer the high is to the Mainland, the longer it
will take for precip associated with that front to enter the
local area. Due to these uncertainties, will follow the NBM
guidance, and carry slight chance PoPs starting Sunday
afternoon, ramping up to chance PoPs on Monday.

It is possible that the offshore high will stall the forward
progression of the front, keeping precip in the forecast for
much of the start of the new week.

&&

.AVIATION /12Z TUESDAY THROUGH SATURDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE,
KRDG, KILG, KMIV, KACY and surrounding areas.

Today...Heavy rain continues to fall at KRDG and KABE, with
periods of IFR ceilings and visibilities. Heavy rain is right on
the doorstep of the I-95 terminals, with conditions likely
dropping to IFR levels within the next 90 minutes. Look at
observations further south, periods of heavy rain have resulted
in brief LIFR conditions. As a result, TEMPO groups featuring
LIFR conditions have been added for all terminals except KRDG
and KABE. Have pushed up IFR conditions for KACY and KMIV by an
hour, now beginning at 13z. In the wake of heavy showers, IFR
ceilings should persist. Showers could linger through the day
at the I-95 terminals and NJ coastal terminals as an area of low
pressure develops just to our south and slowly moves offshore.
Expect winds to shift as the day goes on from a south/southeast
direction to a more northeasterly direction this evening. 5 to
10 kt winds are expected, with gusts up to 20 kt possible.

Tonight...Mainly IFR conditions as low clouds are expected to
linger with a moist easterly flow. Rain chances diminish, though
an isolated showers cannot be ruled out especially near the
coast. Confidence is moderate on IFR ceilings
developing/persisting. Winds will be out of the northeast around
5 to 10 kts. Some weak low-level wind shear may be in place
after 06z Wednesday, though confidence is low on its occurrence.

Outlook...

Wednesday through Wednesday night...Sub-VFR conditions in
-SHRA. Isolated TSRA also possible NE winds 5 to 15 kt, except
15 to 20 kt with gusts to 25 kt along the NJ coast (mainly at
KACY). Improving conditions Wednesday night. Moderate
confidence.

Thursday through Thursday night...VFR. N-NE winds 5 to 10 kt.
High confidence.

Friday through Saturday...VFR. E winds 5 to 10 kt, becoming SE
on Saturday. High confidence.

&&

.MARINE...
No marine headlines are anticipated for today though seas will
build, getting into the 3-4 foot range. Southerly winds in the
morning will shift towards the east/southeast later today.
Expect winds to hover in the 15-20 kt range with gusts up to 25
kt.

For tonight, a Small Craft Advisory goes into effect for the
waters off the coast of Monmouth, Ocean, and Atlantic County.
Seas in the SCA will increase into the 5-6 foot range, with 3-4
foot seas off the coast of Cape May County, and Sussex County,
DE. Winds will be out of the northeast around 15-20 kts. Sub-SCA
conditions are expected for the Delaware Bay.

Outlook...

Wednesday through Thursday...SCA conditions on the ocean waters for
both 25 kt gusts and 5 to 7 ft seas on Wednesday, and then for 5 to
7 ft seas on Thursday.

Friday through Saturday...Elevated seas on the ocean waters will
continue through Friday and possibly into Saturday. A SCA may be
needed. Conditions should remain below SCA levels on Delaware
Bay.

Rip Currents...

For Tuesday, winds will turn more onshore, hovering in the
10-20 MPH range. Breaking waves will increase to around 2 to 3
feet, and with a moderate to long period onshore swell of around
10-11 seconds, there will be a MODERATE risk for the
development of rip currents along the New Jersey and Delaware
beaches.

For Wednesday, onshore flow will continue. Wave heights are
expected to increase, with breaking waves around 3 to 4 feet. A
northeasterly onshore moderate period swell of around 7 seconds
is expected. This will result in a MODERATE risk for the
formation of dangerous rip currents along the New Jersey and
Delaware beaches. Will have to watch trends for the mid and
northern NJ coast as there is a chance an upgrade to a high risk
is needed. However, confidence was not high enough just yet to
incorporate it. Changes may be made in subsequent updates.

&&

.HYDROLOGY...
Heavy rainfall is forecast for portions of the region through
at least this evening. While much of the area has been fairly
dry over the past couple of months, persistent moderate to
locally heavy rain with some embedded thunderstorms could train
across the same areas several times producing rainfall rates of
1 to 2 inches per hour at times. These rates on dry ground may
initially enhance runoff leading to flash flooding of urbanized
and low lying areas. A Flood Watch remains in effect for the
potential for excessive rainfall across portions of the area and
has been expanded to include all of New Jersey. Event total
rainfall amounts of 1 to 2.5 inches are expected with localized
amount possibly exceeding 3 to 4 inches.

&&

.TIDES/COASTAL FLOODING...
An extended period of modest onshore northeasterly winds is
expected from late today through at least Friday. Higher
astronomical tides are also expected from the full moon on
Saturday. These factors combined with the long period swells and
elevated seas arriving from the tropical cyclones across the
open Atlantic are expected to result in minor coastal flooding
along the Atlantic coasts of New Jersey and Delaware and the
Delaware Bay coasts with the evening high tides Wednesday and
Thursday and possibly Friday as well. Coastal Flood Advisories
will likely be needed in these areas for the evening high tides
with future forecast updates.

On the northeastern Chesapeake Bay, tide levels are expected to
remain below minor flooding thresholds.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...Flood Watch through this evening for PAZ070-071-101>106.
     Flood Watch until noon EDT today for PAZ054-055-060>062.
NJ...Flood Watch through this evening for NJZ009-010-012>020-026-
     027.
     Flood Watch until noon EDT today for NJZ001-007-008.
     Flood Watch through this evening for NJZ021>025.
DE...Flood Watch through this evening for DEZ001.
MD...None.
MARINE...Small Craft Advisory from midnight tonight to 6 PM EDT
     Thursday for ANZ450>452.
     Small Craft Advisory from 8 AM Wednesday to 6 PM EDT Thursday
     for ANZ453>455.

&&

SYNOPSIS...MPS
NEAR TERM...Hoeflich
SHORT TERM...MPS
LONG TERM...MPS
AVIATION...Hoeflich/MPS
MARINE...Hoeflich/MPS
HYDROLOGY...
TIDES/COASTAL FLOODING...
Hazardous weather outlook, Sep 6, 2:59 AM EST, 3 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Mount Holly NJ
359 AM EDT Tue Sep 6 2022

NJZ001-007-008-PAZ054-055-060>062-070800-
Sussex-Warren-Morris-Carbon-Monroe-Berks-Lehigh-Northampton-
359 AM EDT Tue Sep 6 2022

...FLOOD WATCH IN EFFECT UNTIL NOON EDT TODAY...

This Hazardous Weather Outlook is for northern New Jersey, east
central Pennsylvania and northeast Pennsylvania.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

DEZ001-NJZ009-010-012>020-026-027-PAZ070-071-101>106-070800-
New Castle-Hunterdon-Somerset-Middlesex-Western Monmouth-
Eastern Monmouth-Mercer-Salem-Gloucester-Camden-
Northwestern Burlington-Ocean-Coastal Ocean-Southeastern Burlington-
Delaware-Philadelphia-Western Chester-Eastern Chester-
Western Montgomery-Eastern Montgomery-Upper Bucks-Lower Bucks-
359 AM EDT Tue Sep 6 2022

...FLOOD WATCH IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for northern Delaware, central
New Jersey, northern New Jersey, northwest New Jersey, southern New
Jersey and southeast Pennsylvania.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

NJZ021>024-070800-
Cumberland-Atlantic-Cape May-Atlantic Coastal Cape May-
359 AM EDT Tue Sep 6 2022

...FLOOD WATCH IN EFFECT FROM 7 AM EDT THIS MORNING THROUGH THIS
EVENING...

This Hazardous Weather Outlook is for southern New Jersey.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

DEZ002>004-MDZ012-015-019-020-070800-
Kent-Inland Sussex-Delaware Beaches-Kent MD-Queen Annes-Talbot-
Caroline-
359 AM EDT Tue Sep 6 2022

This Hazardous Weather Outlook is for central Delaware, southern
Delaware and northeast Maryland.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NJZ025-070800-
Coastal Atlantic-
359 AM EDT Tue Sep 6 2022

...FLOOD WATCH IN EFFECT FROM 7 AM EDT THIS MORNING THROUGH THIS
EVENING...

This Hazardous Weather Outlook is for southern New Jersey.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

ANZ430-431-450>455-070800-
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
359 AM EDT Tue Sep 6 2022

This Hazardous Weather Outlook is for Atlantic coastal waters and
Delaware Bay Waters.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The Philadelphia radar (KDIX), 101 km away, was scanning. The volume nearest the first event began at 11:00 UTC.

Open the radar archive at this moment

Event by event

5 flash flood. Local standard time, as filed.

Flash Flood, Chester

When
September 6, 6:00 AM EST to 8:00 AM EST
Where
Chester County, 1.28 mi SE of West Chester to 1.08 mi ESE of West Chester
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
39.959, -75.600

East Barnard Street in West Chester was closed between South Matlack Street and South Franklin Street due to flooding. South Adams Street in West Chester was closed between East Market Street and East Miner Street due to flooding.

Flash Flood, Montgomery

When
September 6, 6:50 AM EST to 8:30 AM EST
Where
Montgomery County, 0.3 mi NE of Swedeland to 0.19 mi NE of Swedeland
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
40.083, -75.316

A water rescue took place on Conshohocken Road in Plymouth Township.

Flash Flood, Philadelphia

When
September 6, 7:05 AM EST to 7:40 AM EST
Where
Philadelphia County, 1.6 mi WSW of Overbrook to 1.52 mi W of Overbrook
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
39.975, -75.279

Minor flooding occurred along Cobbs Creek in Philadelphia.

Flash Flood, Philadelphia

When
September 6, 7:30 AM EST to 10:00 AM EST
Where
Philadelphia County, 1.19 mi SSE of Crescentville to 0.24 mi SSW of Crescentville
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
40.014, -75.092

Moderate flooding occurred along Frankford Creek in Philadelphia.

Flash Flood, Philadelphia

When
September 6, 7:55 AM EST to 8:25 AM EST
Where
Philadelphia County, 0.66 mi N of Roxborough to 1.28 mi SW of Chestnut Hill
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
40.059, -75.228

Minor flooding occurred along Wissahickon Creek in Philadelphia.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2022Every state in 2022This day in weather historyWarnings in Pennsylvania, September 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1044821, 1044822, 1044823, 1044825, 1044824.